South Carolina, 2018Damaging Winds in South Carolina, June 22, 2018
June 22, 2018 · NWS CAE · 9 events in 4 counties and zones
A weak upper short wave and a surface trough combined to produce a cluster of severe thunderstorms that moved east across portions of the CSRA of GA and Midlands of SC during the late evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper short wave and a surface trough combined to produce a cluster of severe thunderstorms that moved east across portions of the CSRA of GA and Midlands of SC during the late evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 22, 6:52 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 22, 6:52 PM EST, 1 hour 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
752 PM EDT Fri Jun 22 2018
.SYNOPSIS...
A deep upper low will approach from the west through tonight.
Isolated to scattered showers and thunderstorms are expected
each afternoon over the weekend. Sunday and Monday will be very
warm with highs around 100 degrees and heat index values from
105 to 110 degrees. A backdoor cold front will push through the
area early next week bringing temperatures closer to normal for
the extended term.
&&
.NEAR TERM /UNTIL 7 AM SATURDAY MORNING/...
Weak short wave trough moving across the Upstate this evening with
stronger lift to the north. Storms moving northeast across GA will
encounter airmass with weak instability and less wind shear across
the Midlands and CSRA. Trend so far has been weakening storms as
they approach the forecast area. Still could see some convection move
into the area from the west this evening. Will continue chance pops
north and west...but dry weather south and east. Any convection
should diminish by late evening with loss of heating. Overnight
lows in the low to mid 70s with less cloudiness than previous
night.
&&
.SHORT TERM /7 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The upper level trough will lift to the northeast Saturday.
While the NAM still brings a decent shortwave through the area
Saturday morning, the GFS keeps the moisture south. However,
synoptic scale lift will be greatest in the morning while the
area is under the right entrance region of a jet streak to the
north. Therefore, a few showers will remain possible. Much of
the upper level support will be out of the area by Saturday
afternoon with westerly flow limiting moisture advection. Any
storms that do develop will be isolated. Moisture and
instability will be greatest over Georgia, so the best chances
will be across the CSRA during the evening. Shear will be weak,
so the threat of severe weather appears low.
High pressure to the south will build back into the region on
Sunday. Isolated diurnal convection will still be possible, but
limited by downslope flow. This westerly flow will also cause
compressional heating, and Sunday may be warmer than Saturday with
850 mb temps from 20 to 22 C. Heat Index values may therefore range
from 105 to 110 F, nearing Heat Advisory criteria.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
There are model discrepancies concerning a cold front that is
supposed to come through Monday. The GFS brings it in from the
north on Sunday night with a decent chance of rain, and then
stalls the front near the coast on Monday. Yet the NAM holds it
back until Monday evening. As a compromise, have increasing
precipitation chances Sunday night and Monday, with the best
chances for scattered storms Monday night and Tuesday. Another
wave could come in late Wednesday with another round of
convection, but there is uncertainty since the ECMWF keeps a
bulk of the moisture well north. The ECMWF doesn't bring this
disturbance through until Thursday. Increasing onshore flow
could fuel diurnal storms on Friday.
It will still be hot on Monday, but then somewhat cooler air
will work its way into the forecast area as the front stalls
near or south of the CSRA. Temperatures will be closer to normal
Tuesday and Wednesday, with highs in the low 90s, then warm
back up into the mid 90s through the end of the week.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions expected through the TAF period.
Short wave moving toward the region will move through the
terminals during the period. Satellite imagery shows dry air
over the area which is causing convection moving toward the area
to dissipate. Overnight expect convection to remain north and
west of the terminals with coverage diminishing due to loss of
heating. Potential for any convection at the terminals too low
to include attm so will continue to monitor and adjust as
needed in upcoming issuances. With some mixing and mid level
clouds overnight potential for fog is also too low to include.
With heating Saturday morning diurnal cumulus will develop with
isolated thunderstorms during the late afternoon and evening.
EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog and afternoon and evening thunderstorms.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jun 22, 4:10 AM EST, 15 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
510 AM EDT Fri Jun 22 2018
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
510 AM EDT Fri Jun 22 2018
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and Tonight.
Low chance of severe storms late this afternoon and evening with
damaging downburst winds as the main threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat index values from 105 to 110 degrees are possible Sunday and
Monday. A heat advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 22, 7:27 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
827 PM EDT FRI JUN 22 2018
GAZ040-SCZ018-025-230100-
Lincoln GA-McCormick SC-Edgefield SC-
827 PM EDT FRI JUN 22 2018
...Strong Thunderstorms Will Impact Portions of central Lincoln...
central McCormick and northwestern Edgefield Counties Until 900 PM
EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 826 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near McCormick, or 21 miles south of Abbeville,
moving east at 25 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
McCormick, Parksville and Plum Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek shelter until this storm passes.
&&
LAT...LON 3387 8251 3403 8232 3397 8230 3402 8225
3398 8221 3397 8217 3399 8215 3398 8209
3386 8198 3370 8235
TIME...MOT...LOC 0026Z 248DEG 22KT 3387 8233Thunderstorm Wind, Saluda
- When
- June 22, 8:08 PM EST to 8:13 PM EST
- Where
- Saluda County, 0.56 mi NNE of Mayson
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.038, -81.877
Multiple trees down near Double Spring Rd and Greenwood Hwy (US Hwy 178).
Thunderstorm Wind, Newberry
- When
- June 22, 8:45 PM EST to 8:50 PM EST
- Where
- Newberry County, 1.03 mi WNW of Slighs
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.204, -81.467
Multiple trees down near Little Mountain and Prosperity.
Thunderstorm Wind, Saluda
- When
- June 22, 8:45 PM EST to 8:50 PM EST
- Where
- Saluda County, 10.59 mi ENE of Merchant
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.069, -81.491
Public report and photo, received via social media, of one tree down across Holley Ferry Rd near Carolina Ln.
Thunderstorm Wind, Newberry
- When
- June 22, 8:57 PM EST to 9:02 PM EST
- Where
- Newberry County, 2.16 mi SW of Peak
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.212, -81.351
Trees down near the intersection of Holy Trinity Church Rd and US Hwy 176.
Thunderstorm Wind, Fairfield
- When
- June 22, 9:02 PM EST to 9:07 PM EST
- Where
- Fairfield County, 2.2 mi SW of Lebanon
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.400, -81.230
Trees down on Clarks Bridge Rd, and power lines down on SC 34 nearby.
Thunderstorm Wind, Fairfield
- When
- June 22, 9:02 PM EST to 9:07 PM EST
- Where
- Fairfield County, 2.94 mi WNW of Rion
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.322, -81.174
Trees down on Reservoir Rd.
Thunderstorm Wind, Aiken
- When
- June 22, 10:27 PM EST to 10:30 PM EST
- Where
- Aiken County, 1.01 mi N of Hamburg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.494, -81.948
SCHP reported trees down on SC 125 in North Augusta, SC.
Thunderstorm Wind, Aiken
- When
- June 22, 10:31 PM EST to 10:35 PM EST
- Where
- Aiken County, 0.77 mi N of Horse Creek
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.491, -81.901
SCHP reported multiple trees down on Willingham Dr in Clearwater.
Thunderstorm Wind, Aiken
- When
- June 22, 11:05 PM EST to 11:10 PM EST
- Where
- Aiken County, 1.66 mi NNW of White Pond
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.452, -81.493
SCHP reported trees down on Heritage Rd at Charleston Hwy (US Hwy 78).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 22 to 23, 20182 deaths · 6 events
- Tornadoes and Damaging Winds in Alabama, June 22, 20183 injured · $2,000 · EF2 · 25 events
- Damaging Winds in Mississippi, June 22, 20181 injured · $589,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Virginia, June 22, 2018$134,000 · 1 in hail · 20 events
- Flash Flooding and Hail in Arkansas, June 22 to 24, 2018$58,000 · 1.25 in hail · 34 events
- Tornado and Damaging Winds in Georgia, June 22, 2018$119,000 · EF0 · 19 events
- Hail and Damaging Winds in Oklahoma, June 22 to 23, 2018$32,000 · 1.25 in hail · 42 events
- Damaging Winds in Tennessee, June 22, 2018$120,000 · 70 kt wind · 5 events
- Tornado and Flood in Texas, June 22, 20181 injured · EF0 · 40 events
- Damaging Winds in Virginia, June 22, 2018$40,000 · 60 kt wind · 10 events
- Flash Flooding and Flooding in Virginia, June 22, 2018$10,000 · 24 events
- Hail and Damaging Winds in Louisiana, June 22, 2018$24,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760529, 760531, 760533, 760535, 760537, 760540, 760538, 760539, 760543.